ADRAC ( Adverse Drug Reactions Advisory Committee ) has previously noted that the two oldest of the atypical antipsychotics, Clozapine ( Clozaril ) and Olanzapine ( Zyprexa ), can cause neuroleptic malignant syndrome ( NMS ).
Although it appears that, of the atypical antipsychotics, neuroleptic malignant syndrome occurs most frequently with Aripiprazole, this trend is not shown in reports to the worldwide database maintained by the World Health Organisation ( WHO ).
Aripiprazole ( Abilify ) has been available in Australia since 2003 and since that time, 145 reports have been received. As indicated above, 15 describe neuroleptic malignant syndrome.
Clinical features of neuroleptic malignant syndrome include fever, confusion, disorientation or other cognitive function changes, muscle rigidity, profuse sweating, and autonomic instability. Increased creatine kinase ( CK ) is often noted.
Neuroleptic malignant syndrome can be life-threatening and rapid recognition and treatment are important.
In the 15 ADRAC reports with Aripiprazole, signs and symptoms were not described in 3 cases and in another 3 cases only an increase in CK was reported.
Common features of the other 9 reports were increased CK ( 7 cases ), fever ( 6 ), significant cognitive impairment ( 5 ), sweating ( 4 ) and tachycardia ( 4 ).
As with NMS related to Clozapine, significant rigidity does not seem to occur in many cases of neuroleptic malignant syndrome related to Aripiprazole.
Time to onset was not often stated but when it was, it was usually after a few days to a few weeks after starting Aripiprazole.
In a number of cases, Aripiprazole had been added to pre-existing Clozapine or Olanzapine therapy.
Source: Australian Adverse Drug Reactions Bulletin, 2007